Alert archive / Montana / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Great Falls, MT

June 7, 2023Fergus County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 7, 2023, 1:55 PM MDT for Fergus County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2023, 1:55 PM MDT (19:55 UTC)
Expired
Jun 7, 2023, 5:00 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Fergus County, MT

The radar

The Billings radar (KBLX), 139 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 2:55 PM MDTFLASH FLOOD4 Ssw Lewistown, MTFergus County Sheriffs Office reports portions of Casino Creek Road beginning to wash out from heavy rain. Additional details expected to be included in Storm Data once available.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WGUS55 KTFX 071955
FFWTFX
MTC027-072130-
/O.NEW.KTFX.FF.W.0004.230607T1955Z-230607T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
155 PM MDT Wed Jun 7 2023

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  South Central Fergus County in central Montana...

* Until 330 PM MDT.

* At 155 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lewistown and Heath.

This includes the following streams and drainages...
  South Fork McDonald Creek, Boyd Creek, Middle Fork Big Spring 
  Creek, Big Spring Creek, Hansen Creek, Marcott Creek, Casino 
  Creek, East Fork Big Spring Creek, Cottonwood Creek and Little 
  Casino Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4689 10939 4698 10923 4705 10927 4708 10942
      4705 10950

FLASH FLOOD...RADAR INDICATED

$$
3 follow-up statements
572 
WGUS55 KTFX 072027
FFWTFX
MTC027-072300-
/O.EXT.KTFX.FF.W.0004.000000T0000Z-230607T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
227 PM MDT Wed Jun 7 2023

The National Weather Service in Great Falls has extended the

* Flash Flood Warning for...
  South Central Fergus County in central Montana...

* Until 500 PM MDT.

* At 227 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lewistown and Heath.

This includes the following streams and drainages...
  Big Spring Creek, Casino Creek, Middle Fork Big Spring Creek, 
  Little Casino Creek, Boyd Creek, South Fork McDonald Creek, Hansen 
  Creek, East Fork Big Spring Creek, Cottonwood Creek and Marcott 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4689 10939 4698 10923 4705 10927 4708 10942
      4705 10950

FLASH FLOOD...RADAR INDICATED

$$

AM
440 
WGUS75 KTFX 072154
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
354 PM MDT Wed Jun 7 2023

MTC027-072300-
/O.CON.KTFX.FF.W.0004.000000T0000Z-230607T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fergus MT-
354 PM MDT Wed Jun 7 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL FERGUS COUNTY...

At 354 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lewistown and Heath.

This includes the following streams and drainages...
  Big Spring Creek, Casino Creek, Middle Fork Big Spring Creek, 
  Little Casino Creek, Boyd Creek, South Fork McDonald Creek, Hansen 
  Creek, East Fork Big Spring Creek, Cottonwood Creek and Marcott 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4689 10939 4698 10923 4705 10927 4708 10942
      4705 10950

FLASH FLOOD...RADAR INDICATED

$$

AM
919 
WGUS75 KTFX 072251
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
451 PM MDT Wed Jun 7 2023

MTC027-072301-
/O.EXP.KTFX.FF.W.0004.000000T0000Z-230607T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fergus MT-
451 PM MDT Wed Jun 7 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR 
SOUTH CENTRAL FERGUS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4689 10939 4698 10923 4705 10927 4708 10942
      4705 10950

$$

AM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:58 AM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 7, 11:58 AM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1158 AM MDT Wed Jun 7 2023

Aviation Section Updated.

.SYNOPSIS...

Daily showers and thunderstorms move through the area for the next
several days, with the most rainfall forecast to occur tomorrow
and Friday. Considering our wet and saturated soils, flooding
continues to remain a concern.

&&

.UPDATE...

Showers and thunderstorms are already initiating along the
Continental Divide and over the higher terrain Central/Southwest
MT. Today's storms should mostly stay southeast of a KHLN to KHVR
line and over the higher terrain along the Divide. PWATS in the
0.80 to 1 inch mark will increase the potential for heavy
downpours in excess of 1 inch in short periods of time. Otherwise,
gusty winds, hail, and frequent lightning will be the primary
hazards. The best chance for severe wind gusts (> 58 mph)/hail (>
1 inch diameter) will be south of I90 and over the far eastern
portions of North- central MT. Minor changes were made to the
forecast per current trends. - RCG

&&

.AVIATION...
1158 AM MDT Wed Jun 7 2023 (07/18Z TAF Period)

VFR conditions prevail early this afternoon. However, convection is
already beginning to develop over the higher terrain of Central and
Southwest Montana. Thunderstorms are expected (70% confidence) to
impact some Southwest terminals late this afternoon or evening, to
include KBZN/KEKS/KWYS/KHLN. Where thunderstorms do occur near the
airfield, expect temporary MVFR/IFR conditions in heavy rain, along
with variable gusty winds and small hail. Thunderstorm coverage
decreases overnight, but overall mid-level SCT/BKN clouds will
persist, with rainshowers and possible thunderstorms returning mid-
day Thursday.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

A Flood Watch for Flash Flooding is valid from tomorrow at noon
through late Friday night across much of North Central Montana,
along with portions of the Southwest.

Recent rainfall across the region has resulted in very wet to
saturated soils for much of the area. These saturated soils are
already resulting in some minor flooding. Fergus County Emergency
Management reports flooding of basements and low lying areas.

Additional rain is expected this week, particularly during the
period of the aforementioned Flood Watch, as a low pressure system
moves into the area. This low brings with it widespread moderate to
heavy rain, at times, with many areas included in the watch,
forecast to receive at least a half an inch to an inch, or more,
of precipitation. Some areas along the Rocky Mountain Front and
the adjacent plains are forecast to receive one and a half inches,
or more, of rainfall over a 48 hour period. In addition, embedded
areas of thunderstorms within this system, could drop a quick
half inch to an inch of rainfall over the course of an hour, or
so. Flash flooding could result from the moisture produced by any
of these thunderstorms that move over the already saturated soils.
- Ludwig / Fogleman

&&

.PREV DISCUSSION...
/ISSUED 544 AM MDT Wed Jun 7 2023/

Note: The forecast area of responsibility for the National
Weather Service Great Falls Weather Forecast Office includes North
Central, Central and Southwest Montana.

This forecast period begins with an upper level closed area of
lower heights located over the Canadian Northwest Territories,
while a second upper level closed lower height feature is located
over Southern California. Additionally, an upper level trof
stretches from The Alaskan Aleutian Islands through and along the
Canadian West Coast. These systems progress eastward, and The
Treasure State begins to feel the impacts.

Another round of showers and thunderstorms is forecast for today.
The Excessive Rainfall Outlook includes our entire region in a
Marginal Risk (at least 5% chance) for excessive rainfall.
Additionally, the Severe Weather Outlook includes Southwest Montana
in a Marginal Risk for Severe Thunderstorms, while the remainder of
our area of responsibility falls under the mention of General
Thunderstorm activity. Some of today's thunderstorms could produce
strong erratic gusty winds, brief heavy downpours and hail.

Thursday finds a retrograding ridge building back across Montana,
causing the Canadian Northwest Territories upper level lower heights
to, rapidly, move eastward across Northern Canada, while the
California upper level low moves northeastward along the leading
edge of the ridge. The resultant upper level southeastward flow
advects abundant moisture into our region from The Gulf of Mexico.
Thursday and Friday, much of our region is included in a Slight Risk
(at least 15% chance) area for Excessive Rainfall, while the Severe
Weather Outlook places us in a Marginal Area for Severe
Thunderstorms on Thursday, and a General Thunderstorm Severe Weather
Outlook for Friday. Considering the amount of moisture that our area
has received, recently, our soils are very moist to saturated;
therefore, flooding is a concern that we will be monitoring,
closely. Please, see the HYDROLOGY section, below, for more details.
During the day on Friday, the lower heights originating over
California begin to feel the upstream trof, take a northward turn,
and become absorbed into said trof, ultimately, taking another dive
southeastward along the California Coastline, and a pattern that
favors unstable and active conditions sets up for our region.

Heading into this weekend and through the remainder of this
period, daily showers and thunderstorms are forecast; however,
with time, there is lower confidence of impacts to hydrology.

Throughout this period, daily high temperatures, generally, range
in the 70s.
- Fogleman

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  79  57  77  58 /  20  10  90  90
CTB  80  55  77  57 /  10  10  90  90
HLN  83  60  78  59 /  40  40 100  90
BZN  80  52  76  50 /  40  50  90  80
WYS  76  42  67  39 /  60  60  90  50
DLN  77  52  70  49 /  40  50  90  60
HVR  81  59  82  62 /  30  10  80  80
LWT  75  54  76  55 /  70  50  90  90

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Thursday afternoon through late Friday night
for Bears Paw Mountains and Southern Blaine-Big Belt, Bridger
and Castle Mountains-Cascade County below 5000ft-East Glacier
Park Region-Eastern Glacier, Western Toole, and Central Pondera-
Eastern Pondera and Eastern Teton-Eastern Toole and Liberty-
Fergus County below 4500ft-Gates of the Mountains-Hill County-
Judith Basin County and Judith Gap-Little Belt and Highwood
Mountains-Meagher County Valleys-Northern Blaine County-Northern
High Plains-Snowy and Judith Mountains-Southern High Plains-
Southern Rocky Mountain Front-Western and Central Chouteau
County.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 7, 12:59 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1259 PM MDT Wed Jun 7 2023

MTZ313-314-318-071930-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Fergus County below 4500ft MT-
1259 PM MDT Wed Jun 7 2023

...Strong thunderstorms will impact portions of south central Fergus
County through 130 PM MDT...

At 1256 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Lewistown to 9 miles
southeast of Moore. These storms were nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Localized flooding and Gusty winds could knock down tree
         limbs and blow around unsecured objects.

Locations impacted include...
Lewistown, Moore, Glengarry, Heath and Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4706 10901 4713 10970 4683 10972 4678 10926
TIME...MOT...LOC 1856Z 246DEG 11KT 4697 10926 4689 10954

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

RCG
Special weather statement, Jun 7, 1:36 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
136 PM MDT Wed Jun 7 2023

MTZ311-072015-
Bears Paw Mountains and Southern Blaine MT-
136 PM MDT Wed Jun 7 2023

...A strong thunderstorm will impact portions of west central Blaine,
southeastern Hill and northeastern Chouteau Counties through 215 PM
MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Parker School, or 25 miles south of Havre. This
storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Blaine, southeastern Hill and northeastern Chouteau Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4811 10959 4824 10969 4835 10945 4812 10929
TIME...MOT...LOC 1936Z 250DEG 3KT 4819 10955

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Moldan
Special weather statement, Jun 7, 1:40 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
140 PM MDT Wed Jun 7 2023

MTZ313-314-318-072015-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Fergus County below 4500ft MT-
140 PM MDT Wed Jun 7 2023

...Strong thunderstorms will impact portions of south central Fergus
County through 215 PM MDT...

At 135 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Grass Range to 9 miles south
of Lewistown. These storms were nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Localized flooding and Gusty winds could knock down tree
         limbs and blow around unsecured objects.

Locations impacted include...
Lewistown, Moore, Giltedge, Glengarry, Heath and Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4706 10893 4725 10967 4683 10972 4676 10921
TIME...MOT...LOC 1935Z 246DEG 11KT 4700 10911 4693 10939

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:32 PM MDTAreal Flood AdvisoryTFXBeaverhead3 hr
Jun 7, 12:59 PM MDTSpecial Weather StatementTFXFergus31 min
Jun 7, 1:07 PM MDTFlash Flood WarningTFXFergus4 hr
Jun 7, 1:23 PM MDTFlash Flood WarningTFXBlaine, Chouteau, Hill3 hr
Jun 7, 1:36 PM MDTSpecial Weather StatementTFXBlaine39 min
Jun 7, 1:40 PM MDTSpecial Weather StatementTFXFergus35 min
Jun 7, 2:34 PM MDTSpecial Weather StatementTFX41 min
Jun 7, 2:47 PM MDTSpecial Weather StatementTFXFergus43 min
Jun 7, 2:52 PM MDTFlash Flood WarningTFXBlaine, Chouteau3 hr
Jun 7, 3:14 PM MDTAreal Flood AdvisoryTFXJudith Basin3 hr
Jun 7, 3:18 PM MDTSpecial Weather StatementTFXFergus42 min
Jun 7, 3:37 PM MDTAreal Flood AdvisoryTFXJudith Basin3 hr
Jun 7, 3:38 PM MDTSpecial Weather StatementTFXBlaine52 min
Jun 7, 3:43 PM MDTAreal Flood AdvisoryTFXFergus5 hr
Jun 7, 3:59 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jun 7, 4:13 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Jun 7, 4:29 PM MDTAreal Flood AdvisoryTFXBlaine3 hr
Jun 7, 4:31 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXBlaine28 min
Jun 7, 4:58 PM MDTSpecial Weather StatementTFXBlaine47 min
Jun 7, 5:09 PM MDTAreal Flood AdvisoryTFXFergus3 hr
Jun 7, 5:15 PM MDTAreal Flood AdvisoryTFXFergus46 hr
Jun 7, 5:43 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr

Nearby

Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.